Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 5, 2017, 3:17 PM MDT for Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 3:17 PM MDT (21:17 UTC)
- Expired
- Jun 5, 2017, 4:00 PM MDT
- In force
- 43 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 66 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 3184 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WUUS54 KEPZ 052117
SVREPZ
NMC035-052200-
/O.NEW.KEPZ.SV.W.0037.170605T2117Z-170605T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
317 PM MDT MON JUN 5 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Central Otero County in south central New Mexico...
* Until 400 PM MDT
* At 315 PM MDT, a severe thunderstorm was located near Timberon,
moving southwest at 10 mph.
HAZARD...50 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Hail damage is possible to vehicles.
Wind damage is possible to roofs, siding, and trees.
* Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3274 10567 3268 10554 3236 10567 3247 10592
TIME...MOT...LOC 2115Z 025DEG 9KT 3261 10568
HAIL...1.00IN
WIND...60MPH
$$
MLPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 5, 2:00 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 200 PM MDT Mon Jun 5 2017 .SYNOPSIS... Warm moist unstable air will flow into southern New Mexico and west Texas under high pressure aloft. This weather pattern will produce a few showers and thunderstorms along with warm above normal temperatures through Friday. Westerly winds will bring continued warm but mostly dry weather next Saturday through Monday. && .DISCUSSION... Larger scale regional circulation pattern will exhibit little change the next several days as a high amplitude ridge axis will stay aligned on a north to south axis through central and western New Mexico. Attendant subsidence and abundant solar heating will thus combine to keep afternoon high temperatures around 5 to 10 degrees above normal. At low levels surface trough associated with thermal/thickness ridge will also extend through central or western portions of the CWA through Friday with occasional development of a closed surface low over the area. This feature will induce mostly east to southeast winds west of it's axis with transport of moist air in the boundary layer sustaining mid 40s to mid 50s F dewpoints west to east into Friday. Precipitable water will thus remain elevated during this time ranging mostly from .75 inch west to 1.1 inches east. The combination of warm surface temperatures and low level moisture will make air mass moderately unstable in the afternoon as MUCAPES expected to be around 1000 to 2000 J/kg. Therefore despite lack of favorable dynamics aloft expect isolated to scattered convection through Friday as initiation mechanisms should include surface heating, low level convergence due to trough, orographic lift and outflow boundaries. Given the abundant moisture and slow storm movement several areas may experience heavy rains and even localized flooding. In addition the instability and low level moisture may support several storms producing larger hail. Finally forecasted DCAPE's above 1000 suggest a risk of damaging downdrafts. Friday through Monday a very deep for June upper trough will move slowly eastward across the western United States with attendant downslope winds causing surface trough to shift to eastern New Mexico. This pattern change will produce strengthening low and mid level west to southwest winds across southern New Mexico and west Texas with inflow of warm but much drier air mass causing precipitable water decreases to below .3 inch by Sunday afternoon. So expect continued warm but mostly dry weather after Friday. && .AVIATION...Valid 06/00Z-07/00Z... Less storm activity expected thru the period with most storms favoring the higher terrain and North of SVC - ELP line. Gnly few- sct 060-080 100-140 and 200-250 becoming sct-bkn later in the fcst period. Winds gnly NE-SE 5-10 isold gust 16 kts. With a relatively dry atmosphere in the lower atmosphere...storms could produce very little rain, strong outflow winds, and dry lighting. && .FIRE WEATHER... A ridge of high pressure aloft will warmer temperatures this afternoon. Max temps for the lowlands will be upper 90s to around 100 degrees. A few thunderstorms will still be possible mainly east of the rio Grande over the Sacramento Mountains and possibly the Gila Region. Dry lightning strikes are possible as the lower atmosphere is quite dry. Moisture is forecast to increase on Tuesday night providing an increase in thunderstorm activity on Wednesday and Thursday. A return to hot, dry, and breezy weather is expected this weekend as an upper trough from the west approaches. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 98 71 95 / 0 20 30 10 Sierra Blanca 68 94 65 90 / 10 30 40 20 Las Cruces 68 97 67 93 / 0 10 30 20 Alamogordo 65 94 65 90 / 0 20 30 20 Cloudcroft 49 71 51 69 / 20 70 50 50 Truth or Consequences 67 97 67 92 / 0 10 30 20 Silver City 60 92 60 89 / 0 20 10 20 Deming 65 99 66 94 / 0 10 0 10 Lordsburg 64 99 66 95 / 0 0 0 0 West El Paso Metro 73 97 71 94 / 0 10 30 10 Dell City 64 95 64 92 / 10 40 40 20 Fort Hancock 70 98 70 94 / 10 30 40 20 Loma Linda 68 93 65 89 / 10 30 30 20 Fabens 71 98 71 95 / 0 20 30 10 Santa Teresa 70 98 69 94 / 0 10 30 10 White Sands HQ 70 96 68 92 / 0 20 30 20 Jornada Range 66 96 66 92 / 0 20 30 20 Hatch 65 100 66 95 / 0 10 20 20 Columbus 67 100 69 95 / 0 0 0 10 Orogrande 71 96 68 92 / 0 20 30 20 Mayhill 51 79 53 75 / 20 70 50 60 Mescalero 52 81 54 78 / 20 60 50 40 Timberon 51 79 54 77 / 20 70 50 50 Winston 52 88 55 84 / 10 30 20 30 Hillsboro 61 92 62 90 / 0 30 20 40 Spaceport 62 97 63 92 / 0 10 30 20 Lake Roberts 49 89 53 87 / 20 30 20 30 Hurley 56 93 59 88 / 0 10 0 20 Cliff 58 98 61 94 / 0 10 0 20 Mule Creek 61 94 62 92 / 0 0 0 10 Faywood 61 94 61 89 / 0 10 10 30 Animas 65 99 67 96 / 0 0 10 0 Hachita 63 100 66 96 / 0 0 10 0 Antelope Wells 64 99 66 94 / 0 0 10 10 Cloverdale 61 95 64 92 / 0 0 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/20 Novlan
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:48 PM MDT | Special Weather Statement | EPZ | Otero | 27 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.